Texas, 2010

Hail and Damaging Winds in Texas, June 17, 2010

June 17, 2010 · NWS LUB · 12 events in 5 counties and zones

Isolated high-based supercell thunderstorms initiated over the northwestern South Plains and the extreme southwestern Panhandle of west Texas during the late afternoon hours of the 17th. These storms produced damaging thunderstorm winds and large hail up to the size of golfballs as they impacted portions of Lamb and Castro Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
$300,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated high-based supercell thunderstorms initiated over the northwestern South Plains and the extreme southwestern Panhandle of west Texas during the late afternoon hours of the 17th. These storms produced damaging thunderstorm winds and large hail up to the size of golfballs as they impacted portions of Lamb and Castro Counties. During the late evening hours, a complex of thunderstorms evolved and swept eastward over the northern South Plains. These storms generated a series of downbursts that eventually congealed into a large cold pool of thunderstorm outflow. Wind speeds were measured as high as 76 mph near Amherst (Lamb County) with this activity. Over $200,000 in damage occurred in Lamb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 12:43 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 17, 12:43 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
143 PM CDT THU JUN 17 2010

.SHORT TERM...
SFC TROUGH/DRYLINE AGAIN FAVORED LOCATION FOR ISOLATED TO SCATTERED
TSRA THIS EVENING...ALTHOUGH EARLY AFTN LAPS ANALYSIS OF CAPE AND
CIN SHOWED THAT AREA STILL HAS A WAYS TO GO TO OVERCOME THE CAP.
INHERITED SLIGHT CHC POPS ALONG THE STATE LINE CONTINUE TO LOOK
FINE. FRIDAY WILL LOOK AWFULLY SIMILAR WITH EFFECTS FROM
SUB-TROPICAL RIDGING ALOFT KEEPING SERN HALF OF THE FCST AREA DRY
WHILE DRYLINE MAY ACT AS FOCUS FOR ISOLATED TSRA YET AGAIN IN THE
LATE AFTN. MOS TEMPS CONTINUE TO LOOK REASONABLE WITH MILD OVERNIGHT
TEMPS AND ENOUGH HUMIDITY AROUND TO KEEP AFTERNOON HIGHS BELOW THE
CENTURY MARK.

&&

.LONG TERM...
JET STREAM POSITION AND ORIENTATION WILL REMAIN GENERALLY STAGNANT
FROM SOCAL THROUGH THE UPPER PLAINS FOR THE FORESEEABLE FUTURE.  MOST
OF THE AVAILABLE ENERGY REMAINS WELL NORTH OF OUR REGION. HIGH
PRESSURE WILL CONTINUE TO BUILD WEST FROM THE GULF COAST STATES
PROVIDING MOSTLY HOT AND DRY CONDITIONS FOR THE REGION . SOME
EXCEPTION TO THIS GENERAL TREND WILL BE MOISTURE PULLED AROUND
THE WEST SIDE OF THE HIGH ACROSS ERN NM AND CONTRIBUTING TO
AFTERNOON SHOWERS AND THUNDERSTORMS MAINLY WEST OF THE STATE LINE.
A FEW STORMS MAY PUSH INTO THE WESTERN ZONES FRI AND SATURDAY. AVAILABLE
MOISTURE MAY BE ON THE THE DECREASE BY SUNDAY PERHAPS BRINGING AN
END TO THE AFTERNOON STORMS ACROSS OUR WESTERN ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  95  68  98  66 /  20  20  20  20  20
TULIA         67  94  70  97  66 /  10  10  10  10  10
PLAINVIEW     68  94  70  95  67 /  10  10  10  10  10
LEVELLAND     69  95  70  95  70 /  10  10  10  10  10
LUBBOCK       70  94  71  93  70 /  10  10  10  10  10
DENVER CITY   69  95  71  94  71 /  10  10  20  10  10
BROWNFIELD    68  95  71  93  72 /  10  10  10  10  10
CHILDRESS     72  97  73  98  72 /   0  10  10  10  10
SPUR          69  95  70  96  71 /   0  10  10  10  10
ASPERMONT     72  97  73  97  74 /   0  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/26
Hazardous weather outlook, Jun 17, 10:29 AM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1129 AM CDT THU JUN 17 2010

TXZ021>044-181630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1129 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHWEST
PANHANDLE AND THE EXTREME WESTERN SOUTH PLAINS LATE THIS
AFTERNOON AND EVENING. A FEW STORMS COULD BECOME STRONG TO SEVERE
WITH HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ISOLATED STRONG OR SEVERE THUNDERSTORM MAY BE POSSIBLE ACROSS
THE SOUTHWESTERN TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS FRIDAY
AFTERNOON AND EVENING. OTHERWISE...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 4:12 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
512 PM CDT THU JUN 17 2010

TXZ027-172245-
BAILEY-
512 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY COUNTY...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF MULESHOE...MOVING NORTHEAST
AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The radar

The Cannon AFB radar (KFDX), 96 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Bailey

When
June 17, 4:38 PM CST
Where
Bailey County, 3 mi S of Muleshoe
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.177, -102.730

Thunderstorm Wind, Lamb

When
June 17, 5:25 PM CST
Where
Lamb County, 10 mi N of Sudan
Measured
56 kt (64 mph) estimated gust
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
34.215, -102.530

A National Weather Service post-storm survey revealed that damaging thunderstorm winds destroyed a center-pivot irrigation system just south of U.S. Highway 70 north of Sudan. The event time is estimated based on Doppler radar data.

Hail, Lamb

When
June 17, 5:56 PM CST
Where
Lamb County, Earth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.230, -102.400

Hail, Castro

When
June 17, 6:03 PM CST
Where
Castro County, 3 mi S of Nazareth
Measured
0.75 in hail
Reported by
Public
Coordinates
34.507, -102.100

Hail, Lamb

When
June 17, 6:07 PM CST to 6:15 PM CST
Where
Lamb County, 5 mi S of Springlake to 2 mi SSE of Springlake
Measured
1 in hail
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
34.158, -102.300

Storm spotters reported quarter size hail accompanied by thunderstorm wind gusts in excess of 60 mph south of Springlake. Local farmers and newspaper articles reported that the hail crushed newly planted cotton crops.

Thunderstorm Wind, Lamb

When
June 17, 6:07 PM CST to 6:15 PM CST
Where
Lamb County, 5 mi S of Springlake to 2 mi SSE of Springlake
Measured
52 kt (60 mph) estimated gust
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
34.158, -102.300

Storm spotters reported thunderstorm wind gusts in excess of 60 mph accompanied by quarter size hail south of Springlake. Local farmers and newspaper articles reported that the wind-blown hail crushed newly planted cotton crops.

Hail, Lamb

When
June 17, 6:33 PM CST
Where
Lamb County, 3 mi W of Olton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.180, -102.183

Hail, Lamb

When
June 17, 6:44 PM CST
Where
Lamb County, Olton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.180, -102.130

Local fire department officials reported golfball size hail in Olton. No significant damages were reported.

Thunderstorm Wind, Lamb

When
June 17, 8:05 PM CST to 8:20 PM CST
Where
Lamb County, 5 mi S of Earth to 2 mi SSE of Springlake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.158, -102.400

Multiple reports of wind gusts estimated in excess of 60 mph were received from law enforcement and storm spotters along a swath from south of Earth to near Springlake. Large tree limbs were reportedly broken by the winds in Springlake, and hail up to the size of quarters accompanied the winds at times.

Thunderstorm Wind, Lamb

When
June 17, 9:30 PM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
34.030, -102.408

A downburst resulted in intense thunderstorm winds over portions of Lamb County around 21:30 CST. The Texas Tech University West Texas Mesonet site near Amherst recorded a peak gust of 76 mph. No significant damages were reported.

Thunderstorm Wind, Parmer

When
June 17, 10:09 PM CST
Where
Parmer County, 2 mi NE of Friona
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

The Texas Tech University West Texas Mesonet site near Friona measured a thunderstorm downburst wind gust of 62 mph. No damage was reported.

Thunderstorm Wind, Hale

When
June 17, 10:20 PM CST
Where
Hale County, 1 mi S of Plainview
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.185, -101.700

The Texas Tech University West Texas Mesonet site near Plainview measured a thunderstorm downburst wind gust of 60 mph at 22:20 CST. No damages were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240927, 240928, 240929, 240930, 240950, 242869, 240951, 240952, 240949, 241194, 241196, 241198.